Edinburgh, Fife & East Scotland

Prescription drugs probe into boy's death in Fife

Liam McAlpine and Elgin Drive
Image caption Liam McAlpine was found at his home in Elgin Drive in Glenrothes

Police are looking into whether the death of a 14-year-old boy in Fife was linked to prescription drugs circulating at local schools, it is understood.

Liam McAlpine was found at home in Glenrothes on Sunday.

It is thought he took his own life.

Earlier this week, parents were warned prescription tablets, which could cause "serious side effects" and have "life-changing consequences", were circulating at Glenrothes high schools.

Liam's family said: "We as a family are devastated by the loss of our beloved son, grandson, nephew and brother Liam McAlpine.

"We wish to be left in private to mourn."

'Tragic death'

Liam passed away at his home in Elgin Drive, Glenrothes. Inquiries are still ongoing to establish the full circumstances of his death.

A report has been sent to the procurator fiscal.

Avril McNeill, headteacher of Glenrothes High School, said: "We are all deeply saddened by the news of Liam's death and our thoughts are with his family at this difficult time.

"Liam was a cheerful, pleasant and likeable pupil with an excellent attendance record at school.

"He will be missed within our school community. Our guidance teachers, psychological and community chaplaincy teams are on hand to offer support to any pupils or staff who may need it."

Det Insp June Peebles, of Police Scotland, said: "Liam's death is a tragedy and our thoughts are with his family, friends and classmates at this very difficult time.

"We are continuing our inquiries into Liam's death.

"We would ask anyone with information to contact Police Scotland."

'Serious side effects'

On Monday, a letter was sent to all secondary school pupils in the Glenrothes area.

It said: "We have been made aware that prescription tablets are in circulation amongst secondary school-aged children in the Glenrothes area.

"The tablets that we know of are Citalopram, Fexofanadine and Bedranol.

"While there does not appear to be any issues with the composition of these medications, if consumed they can cause serious side effects and may have life-changing consequences.

"It is never safe to take someone else's medicine. If you suspect that your child may have taken any of these you should seek immediate medical attention for your child."

Related Topics

Related Internet links

The BBC is not responsible for the content of external Internet sites